Advertisement
The Body: The Complete HIV/AIDS Resource
Follow Us Follow Us on Facebook Follow Us on Twitter Download Our App
Professionals >> Visit The Body PROThe Body en Espanol
Read Now: Expert Opinions on HIV Cure Research
   
Ask the Experts About

Choosing Your MedsChoosing Your Meds
           
Rollover images to visit our other forums!
Recent AnswersAsk a Question
  
  • Email Email
  • Glossary Glossary


Trizivir and vitamin supplements
Jul 20, 2002

Dear Dr Cohen:

After an 18 month break from treatment I will be restarting combination therapy in a few weeks, taking Trizivir. I'm not 100 sure what this is called in the USA; here in Australia it's a single pill combining AZT, 3TC and Abacavir. Lately, though, I've been reading a lot about different vitamins and supplements affecting HIV meds (for example, that garlic seems to affect PI's) and I wonder if there has been any research or anecdotal information about possible problems with Trizivir. I take a lot of different vitamins and supplements which I think has helped me to maintain my health despite being positive for 18 years. However I don't want to be wasting either the supplements or the antivirals.

Thanks again for all the help you've given me in the past.

Mark

Response from Dr. Cohen

Thanks Mark - glad this is helpful to you way down all the way under there...

We call it Trizivir as well in the US. And there has been some but not a lot of work with the antiviral meds and interactions with supplements. You are correct to note that so far there is info to suggest a potential negative interaction between garlic supplements and decreased blood levels of at least saquinavir, one PI that was studied. Similarly, there is info about St Johns Wort lowering indinavir levels. Other herbs have been studied and don't show a problem - these include silymarin (milk thistle), ginseng, and that infamous and still controversial herb marijuana. Oh wait. That's a substance of abuse, not an herb...

There is no expected drug-herb or drug-vitamin interaction with the antiviral components of Trizivir - their metabolism is through a different mechanism, and one that is not expected to be influenced by supplements. In fact, about a decade ago there was some suggestion of improved activity of AZT with zinc supplementation, although excess zinc would also be considered a problem based on work done years ago. There is a randomized study underway to know if zinc supplementation would alter progression of HIV disease as a result of those observations.

As for whether the supplements are being wasted, that is far more controversial. We still lack good proof from the info so far that any supplement directly impacts HIV progression. At the recent conference there was a promising report about selenium, but the study had a high drop out rate and so is hard to interpret, even though it did show some benefit. There is also some helpful info about milk thistle (silymarin) being helpful to those with Hepatitis C. But as for HIV directly, we are still in search of solid information to guide supplementation. However, as people with HIV live longer, and may have a somewhat higher risk for heart disease due to at least some of the antivirals, it is reasonable to consider the potential role of vitamins. There certainly is info to suggest that more than a few people are deficient in vitamin/mineral intake from diet alone. To date, there is evidence that B vitamins, especially folate and B12 along with Vitamin E supplements can reduce the risk of heart disease. In addition, with the attention to problems with bone growth in people with HIV, ensuring good Vitamin D and calcium intake seem reasonable for now. (Note by the way that Trizivir is not expected to have any impact on blood lipids so would not likely increase the risk of heart disease.)

That's about it. Hope that helps clarify where we are.



Previous
Abacavir once a day?
Next
The extremely rare cases???

  
  • Email Email
  • Glossary Glossary

 Get Email Notifications When This Forum Updates or Subscribe With RSS


 
Advertisement



Q&A TERMS OF USE

This forum is designed for educational purposes only, and experts are not rendering medical, mental health, legal or other professional advice or services. If you have or suspect you may have a medical, mental health, legal or other problem that requires advice, consult your own caregiver, attorney or other qualified professional.

Experts appearing on this page are independent and are solely responsible for editing and fact-checking their material. Neither TheBody.com nor any advertiser is the publisher or speaker of posted visitors' questions or the experts' material.

Review our complete terms of use and copyright notice.

Powered by ExpertViewpoint

Advertisement